Systematic Review: Hypomagnesaemia Induced by Proton Pump Inhibition

M. W. Hess; J. G. J. Hoenderop; R. J. M. Bindels; J. P. H. Drenth

Disclosures

Aliment Pharmacol Ther. 2012;36(5):405-413. 

In This Article

Abstract and Introduction

Abstract

Background Proton pump inhibitors (PPIs) are a mainstay therapy for all gastric acid-related diseases. Clinical concerns arise from a small but growing number of case reports presenting PPI-induced hypomagnesaemia (PPIH) as a consequence of long-term PPI use. Current opinion is that reduced intestinal magnesium absorption might be involved, but nothing is known on the molecular mechanism underlying PPIH.
Aim To investigate whether or not PPIH is a true, long-term drug-class effect of all PPIs and to scrutinise a possible role of comorbidity in its aetiology. Therefore, the primary objective in particular was to investigate serum magnesium dynamics in trials drug withdrawal and re-challenge. The secondary objective was to profile the 'patient at risk'.
Methods We reviewed systematically all currently available case reports on the subject and performed a statistical analysis on extracted data.
Results Proton pump inhibitor-induced hypomagnesaemia PPIH is a drug-class effect and occurred after 5.5 years (median) of PPI use, onset was broad and ranged from 14 days to 13 years. Discontinuation of PPIs resulted in fast recovery from PPIH in 4 days and re-challenge led to reoccurrence within 4 days. Histamine-2-receptor antagonists were the preferable replacement therapy in PPIH and prevented reoccurrence of hypomagnesaemia. In PPIH no specific risk profile was identified that was linked to the hypomagnesaemia.
Conclusions The cases of PPIH show severe symptoms of magnesium depletion and identification of its causation was only possible through withdrawal of the PPI. Clinical awareness of PPIH is key to avoid putting patients at risk.

Introduction

Proton pump inhibitors (PPIs) were introduced onto the market for peptic ulcer disease in 1989. Today, they are the mainstay therapy in gastro-oesophageal reflux disease (GERD), gastritis and duodenal or gastric ulcers.[1–4] Omeprazole is the prototype drug and it is still the most prescribed PPI worldwide. Since the introduction of omeprazole, other molecules have followed suit such as lansoprazole (1995), pantoprazole (1997), rabeprazole (1999) and esomeprazole (2001).[5,6] PPIs are highly effective and given the fact that a huge number of patients are in need for control of gastric acid made them to one of the top-selling pharmaceuticals of the last decade.[7–9] PPIs have a number of side effects. Epidemiological studies have demonstrated that their use is associated with an increased risk for pneumonia, enteric microbial overgrowth and sepsis, although the attributed risk may be dependent on confounding factors.[10–13] Clinical cross-sectional studies identified PPI use also to be associated with a higher risk of bone fracture, and in postmenopausal women the use of omeprazole was identified to be a risk factor for the incidence of vertebral fractures, independent from osteoporosis and age.[14,15] A directed retrospective data analysis of hospitalised patients identified PPI use to be associated with lower serum magnesium levels.[16] A few case reports, show the use of PPIs resulting in profound, but reversible, isolated hyponatremia, hypocalcaemia and hypokalemia.[17–24] And importantly, over the last 5 years several clinical case reports have been published that demonstrate PPI use to induce severe hypomagnesaemia.[25–42] PPI-induced hypomagnesaemia (PPIH) leads to severe symptoms such as tetany, seizures, convulsions, cardiac arrhythmia and puts patients at risk for concomitant secondary electrolyte disturbances such as hypocalcaemia. The cases are heterogenic and most patients have significant comorbidity and use multiple drugs. However, the molecular and physiological factors that may be involved in PPIH are not known. It is also not known, whether there are specific risk factors that contribute to PPIH.

We, therefore, extensively re-evaluated the published literature on the subject. To investigate the dynamics of serum magnesium in relation to acute withdrawal and re-challenge of PPIs, we performed a systematic analysis of all available case reports on the subject. In addition, we made an attempt to identify the nature and contribution of possible risk factors to PPIH.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....